Alert archive / California / Wind Advisories in 2020
Wind Advisory 40, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at May 15, 2020, 8:09 AM PDT for Los Angeles County, California. It took effect at May 15, 2020, 2:00 PM PDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2020, 8:09 AM PDT (15:09 UTC)
- In effect from
- May 15, 2020, 2:00 PM PDT
- Expired
- May 16, 2020, 3:59 AM PDT
- In force
- 14 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 3.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WWUS76 KLOX 151509 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 809 AM PDT Fri May 15 2020 CAZ088-152315- /O.CAN.KLOX.WI.Y.0039.000000T0000Z-200515T1700Z/ /O.NEW.KLOX.WI.Y.0040.200515T2100Z-200516T1300Z/ Santa Clarita Valley- Including the cities of Santa Clarita, Newhall, and Valencia 809 AM PDT Fri May 15 2020 ...WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PDT SATURDAY... * WHAT...Northwest winds 15 to 25 mph with gusts to 40 mph. * WHERE...Santa Clarita Valley. * WHEN...From 2 PM this afternoon to 6 AM PDT Saturday. Strongest this evening. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ547-151615- /O.CAN.KLOX.WI.Y.0039.000000T0000Z-200515T1700Z/ Los Angeles County San Fernando Valley- Including the cities of Woodland Hills, Northridge, Burbank, and Universal City 809 AM PDT Fri May 15 2020 ...WIND ADVISORY IS CANCELLED... Gusty north winds will continue to affect parts of the valley into Saturday, but should stay under advisory strength for the vast majority of the valley. $$ CAZ039-052-152315- /O.CON.KLOX.WI.Y.0039.000000T0000Z-200516T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 809 AM PDT Fri May 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT SATURDAY... * WHAT...North winds 20 to 30 mph with gusts to 50 mph. * WHERE...Santa Barbara County South Coast and Mountains. Strongest winds through the Santa Ynez Range. * WHEN...Until 10 AM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. This includes Highways 101, 154 and 192...as well as the Gaviota and San Marcos Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ053-054-152315- /O.CON.KLOX.WI.Y.0039.000000T0000Z-200516T1700Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 809 AM PDT Fri May 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT SATURDAY... * WHAT...North winds 20 to 30 mph with gusts to 50 mph. * WHERE...Ventura and Los Angeles County Mountains excluding the Santa Monica Range. Strongest around the Interstate 5 Corridor. * WHEN...Until 10 AM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. This includes Highway 33 in Ventura County as well as Interstate 5 and Highway 14 in Los Angeles County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Kittell
3 follow-up statements
971 WWUS76 KLOX 152135 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 235 PM PDT Fri May 15 2020 CAZ035-160400- /O.EXB.KLOX.WI.Y.0040.000000T0000Z-200516T0400Z/ Santa Barbara County Central Coast- Including the cities of Santa Maria, Lompoc, and Vandenberg 235 PM PDT Fri May 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts to 40 mph. * WHERE...Santa Barbara County Central Coast. * WHEN...Until 9 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ039-052-160615- /O.CON.KLOX.WI.Y.0039.000000T0000Z-200516T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 235 PM PDT Fri May 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT SATURDAY... * WHAT...North winds 20 to 30 mph with gusts to 50 mph. * WHERE...Santa Barbara County South Coast and Mountains. Strongest winds through the Santa Ynez Range. * WHEN...Until 10 AM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. This includes Highways 101, 154 and 192...as well as the Gaviota and San Marcos Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ053-054-160615- /O.CON.KLOX.WI.Y.0039.000000T0000Z-200516T1700Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 235 PM PDT Fri May 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT SATURDAY... * WHAT...North winds 20 to 30 mph with gusts to 50 mph. * WHERE...Ventura and Los Angeles County Mountains excluding the Santa Monica Range. Strongest around the Interstate 5 Corridor. * WHEN...Until 10 AM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. This includes Highway 33 in Ventura County as well as Interstate 5 and Highway 14 in Los Angeles County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ088-160615- /O.CON.KLOX.WI.Y.0040.000000T0000Z-200516T1300Z/ Santa Clarita Valley- Including the cities of Santa Clarita, Newhall, and Valencia 235 PM PDT Fri May 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SATURDAY... * WHAT...Northwest winds 15 to 25 mph with gusts to 40 mph. * WHERE...Santa Clarita Valley. * WHEN...Until 6 AM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Kittell
933 WWUS76 KLOX 160400 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 900 PM PDT Fri May 15 2020 CAZ035-160500- /O.EXP.KLOX.WI.Y.0040.000000T0000Z-200516T0400Z/ Santa Barbara County Central Coast- Including the cities of Santa Maria, Lompoc, and Vandenberg 900 PM PDT Fri May 15 2020 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... Winds will continue to diminish this evening and the advisory will be allowed to expire. $$ CAZ039-052-161200- /O.CON.KLOX.WI.Y.0039.000000T0000Z-200516T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 900 PM PDT Fri May 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT SATURDAY... * WHAT...North winds 20 to 30 mph with gusts to 50 mph. * WHERE...Santa Barbara County South Coast and Mountains. Strongest winds through the Santa Ynez Range. * WHEN...Until 10 AM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. This includes Highways 101, 154 and 192...as well as the Gaviota and San Marcos Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ053-054-161200- /O.CON.KLOX.WI.Y.0039.000000T0000Z-200516T1700Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 900 PM PDT Fri May 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT SATURDAY... * WHAT...North winds 20 to 30 mph with gusts to 50 mph. * WHERE...Ventura and Los Angeles County Mountains excluding the Santa Monica Range. Strongest around the Interstate 5 Corridor. * WHEN...Until 10 AM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. This includes Highway 33 in Ventura County as well as Interstate 5 and Highway 14 in Los Angeles County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ088-161200- /O.CON.KLOX.WI.Y.0040.000000T0000Z-200516T1300Z/ Santa Clarita Valley- Including the cities of Santa Clarita, Newhall, and Valencia 900 PM PDT Fri May 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SATURDAY... * WHAT...Northwest winds 15 to 25 mph with gusts to 40 mph. * WHERE...Santa Clarita Valley. * WHEN...Until 6 AM PDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hall
398 WWUS76 KLOX 161059 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 359 AM PDT Sat May 16 2020 CAZ088-161200- /O.CAN.KLOX.WI.Y.0040.000000T0000Z-200516T1300Z/ Santa Clarita Valley- Including the cities of Santa Clarita, Newhall, and Valencia 359 AM PDT Sat May 16 2020 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria. $$ CAZ039-052-161700- /O.CON.KLOX.WI.Y.0039.000000T0000Z-200516T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 359 AM PDT Sat May 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...North winds 20 to 30 mph with gusts to 50 mph. * WHERE...Santa Barbara County South Coast and Mountains. Strongest winds through the Santa Ynez Range. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. This includes Highways 101, 154 and 192...as well as the Gaviota and San Marcos Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ053-054-161700- /O.CON.KLOX.WI.Y.0039.000000T0000Z-200516T1700Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 359 AM PDT Sat May 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...North winds 20 to 30 mph with gusts to 50 mph. * WHERE...Ventura and Los Angeles County Mountains excluding the Santa Monica Range. Strongest around the Interstate 5 Corridor. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. This includes Highway 33 in Ventura County as well as Interstate 5 and Highway 14 in Los Angeles County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ASR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 15, 5:17 AM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 15, 5:17 AM PDT, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
517 AM PDT Fri May 15 2020
updated aviation discussion
.SYNOPSIS...14/812 PM.
Slight warming and gusty northerly winds through Saturday will be
followed by notable cooling and a chance of light rain Sunday
night through Tuesday, mostly north of Santa Barbara. There will
be patchy overnight and morning low clouds and fog over interior
and coastal areas through Monday.
&&
.SHORT TERM (TDY-SUN)...15/315 AM.
Two similar and fairly benign weather days on tap for So Cal. A
ridge will be overhead today and will then move off to the east
tomorrow. Hgts will be near 580 DM both days. There is moderate
offshore flow from the north and weakening onshore flow to the
east. There is no eddy and Marine layer stratus is pretty minimal.
the north winds have brought some clouds to the north slopes
around the SLO/SBA/VTA triple point. Similar clouds on Saturday.
Perhaps a little more stratus for southern LA county if an eddy
spins up tonight. These will be the warmest two days of the week
with the coast and vly temps coming in the 70s to the mid 80s or
about 4 to 6 degrees above normal (xcp 10 to 12 degrees above
normal for the SBA south coast due to the north winds)
The northerly offshore flow will bring advisory level winds to
southern SBA county and portions of the LA/VTA mtns as well as the
Santa Clarita Vly and the far western portion of the San Fernando
Vly. The advisories continue all the way through Saturday morning
although there will be a noticeable decrease in the winds late
this morning through most of the afternoon.
A large and cool for this time of the year will move towards the
NW tip of the state on Sunday. The increasing onshore flow and
cyclonic turning aloft along with the decreasing hgts will create
a deep marine layer stratus pattern that will likely cover almost
all of the coasts and vlys. By afternoon there will be enough mid
and high level clouds to create mostly cloudy skies over the
entire area. Later in the afternoon the low will be close enough
to the SLO county to produce a slight chc of rain.
Needless to say all of the clouds, lower hgts and onshore flow
will knock 3 to 6 degrees off of the max temps compared to
Saturday's values. The Central Coast will likely cool off a little
more than that.
.LONG TERM (MON-THU)...15/328 AM.
Both the EC and the GFS agree the upper low will slowly move from
Eureka to the Central Vly and then out into Nevada by Tuesday
evening. The EC and the GFS and all of their ensembles agree that
there will be some rain over the area from early Monday through
Tuesday afternoon. But there is a great amount of difference in
timing. It is likely that most of SLO county and most of the mtns
will see some precip during the two day period but there is a low
chc in any given 6 hour period. There is only a slight chc of rain
for the coasts and vlys south of Pt Conception. Regardless of
where and when the rain (light snow above 6500 ft) fall it will
really only be an annoyance with total amounts a tenth of inch or
less. Cooling each day and by Tuesday max temps will be 4 to 8
degrees blo normal across the coasts and vlys and 10 to 15
degrees blo normal for the interior.
Once the low moves to the east, expecting gusty northwest flow to
form once again, with Tuesday night through Thursday looking like
the most likely period. Wind speeds should be pretty similar to
what we are currently experiencing.
&&
.AVIATION...15/1216Z.
At 12Z at KLAX, there was no marine layer nor a sfc based
inversion.
Good confidence in all TAFs except for LA County coastal sites and
KPRB. For KLAX and KSMO, there is a 30% chance of no cigs. If
cigs do form, there is a 40% chance they could be IFR. For KLGB,
clearing may occur as early as 15Z. For KPRB, there is a 30%
chance cigs may become LIFR.
KLAX...Moderate confidence in TAF. There is a 30% chance of no
cigs. If cigs do form, there is a 40% chance they could be IFR.
Good confidence that east winds will remain less than 6 knots.
KBUR...Good confidence in TAF. There is a 20% chance of MVFR cigs
14Z-16Z.
&&
.MARINE...15/217 AM.
High confidence that gusty northwest winds will continue over the
coastal waters through Saturday and then diminish on Sunday. At
least Small Craft Advisory (SCA) conditions will likely continue
through Saturday night for the waters along the Central Coast
southward to San Nicolas Island. Gale force winds will be likely
over the waters from Point Conception to San Nicolas Island this
afternoon and evening and then diminish back to SCA level by late
tonight. There is a 30% chance that gales may be extended into
Saturday. Good confidence in SCA level winds extending into the
western portion of the Santa Barbara Channel and possibly into the
eastern portion by Santa Barbara Harbor this afternoon and
evening. There is a 30% chance of SCA level winds across the Santa
Barbara Channel again on Saturday. For the waters along the Los
Angeles and Orange County coast, SCA level winds will likely
remained confined to the western portion from Anacapa Island to
San Clemente Island through this evening.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 10 AM PDT Saturday for zones
39-52>54. (See LAXNPWLOX).
Wind Advisory in effect until 10 AM PDT this morning for
zones 88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Saturday for
zones 645-650-670. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 PM PDT this evening
for zone 655. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PDT Saturday for zones
673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SUN-THU).
Gusty west to north winds will impact the area Tuesday through
Thursday, with hazardous boating and driving conditions and
potential downed powerlines.
&&
PUBLIC...Rorke/Kittell
AVIATION...Stewart
MARINE...Stewart
SYNOPSIS...Kj
weather.gov/losangelesNearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.